Label Changes Did Not Cut Accidental Acetaminophen Overdoses

Marlene Busko

May 04, 2022

Labeling changes for over-the-counter (OTC) products that contain acetaminophen have not altered the rate of hospital admissions for accidental acetaminophen overdoses, researchers report.

The population-based study found that the rate of acetaminophen overdose changed by less than 1% throughout the study period.

Therefore, beyond labeling and package information, "additional measures to reduce the burden of accidental acetaminophen overdose are required," wrote the researchers.

The study was published online April 19 in the Canadian Medical Association Journal.

Risk for Liver Failure

Although acetaminophen is generally safe at therapeutic doses, an overdose of the drug is the leading cause of acute liver failure in Australia, the United Kingdom, and the United States, the researchers explained. In Canada, the proportion of acetaminophen-related injuries resulting from accidental overdose increased from 27% in 2006 to 45% in 2011.

In October 2009, Health Canada required acetaminophen labels to emphasize the potentially fatal risk of liver injury following overdose. In September 2016, the agency required the clear identification of all OTC medicines that contain acetaminophen. The goal was to prevent, for example, a person from inadvertently doubling the dose by taking a cold medicine plus a painkiller. Full compliance was required by March 2018.

Using the Canadian Institute for Health Information (CIHI) hospital discharge database, which covers all provinces and territories except Quebec, Canada, the researchers identified 12,212 children and adults who had been admitted to the hospital for accidental acetaminophen overdose between April 1, 2004 and March 31, 2020.

Of these patients, 2267 (18.6%) had been admitted to an intensive care unit (ICU), and 2245 (18.4%) had concomitant opioid overdose.

The patients were relatively evenly distributed in age, and the population's median age was 39 years. Most patients (62%) were women, and some had comorbid alcohol use disorder (17%) or chronic liver disease (11%).

The monthly rate of hospital admission for accidental acetaminophen overdose was essentially unchanged over the study period. The rate was 0.21 cases per 100,000 people in April 2004 and 0.22 cases per 100,000 people in March 2020.

From baseline to October 2009, November 2009 to August 2016, September 2016 to February 2018, and March 2018 to March 2020, the acetaminophen overdose rate changed by 0.3%, 0.3%, -0.4%, and -0.4%, respectively.

The labeling changes also had essentially no impact on rates of ICU admission for acetaminophen overdose or hospital admission for acetaminophen overdose with concomitant opioid overdose.

Prevention Better Than Treatment

Perhaps the findings were not surprising, since previous research reported that less than 50% of patients regularly read labels for OTC analgesics, and only 26% read the active ingredients before first use, according to the investigators.

There are at least 300 OTC products containing acetaminophen, first author Tony Antoniou, PharmD, PhD, associate professor of family and community medicine at the University of Toronto, Toronto, Ontario, Canada, told Medscape Medical News in an interview. These products include medications to treat muscle pain, allergies, cold and flu, and menstrual symptoms.

"People don’t read the labels," said Antoniou. "There's a perception that Tylenol is safe because it's been out there for so many years. In reality, the line between the maximum dose and how little above that can get you in trouble is actually quite narrow."

Health Canada warns people not to exceed 4000 mg/day of acetaminophen (equal to eight extra-strength tablets of 500 mg or 12 regular-strength tablets of 325 mg). Some experts, however, suggest that the maximum dose should be lowered to 3 g/day, said Antoniou, especially for older adults or people who are malnourished or have other risk factors for liver toxicity.

"Prevention will be better than treatment. The main thing is to raise awareness," he stressed.

Clinicians counseling patients have an opportunity to "to review all their OTC medications," said Antoniou. "Encourage them to seek the advice of a pharmacist to make sure that they are not inadvertently buying another product that contains acetaminophen."

Public health measures such as "removing acetaminophen from nonanalgesic OTC products, discontinuing opioid–acetaminophen combination products, and restricting products to a maximum of 325 mg of acetaminophen per unit dose" should be considered, wrote the researchers.

Multipronged Approach Needed

Commenting on the findings for Medscape Medical News, Susan E. Farrell, MD, assistant professor of medicine at Harvard Medical School and attending physician, Department of Emergency Medicine, Brigham and Women's Hospital, Boston, Massachusetts, said, "This study reinforces the fact that product safety labeling is only one component of a necessarily multipronged approach to educating the population about the potential risks of accidental acetaminophen overdose." Farrell, who was not involved with this research, recently wrote an overview of acetaminophen toxicity.  

"Healthcare providers’ counseling and guidance of patients, as well as prescribing behaviors of combination analgesics and packaging considerations, should continue to ameliorate this preventable morbidity," she added.

Antoniou and Farrell reported no relevant financial disclosures.

CMAJ. Published online April 19, 2022. Source.

For more news, follow Medscape on Facebook, Twitter, Instagram, and YouTube.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....